Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting Meds - Endless Questions, Varying Answers
Apr 25, 2005

Hello. I have been HIV positive for almost two years, with no apparent symptoms. Several months ago, (January '05) I experienced something called an anal fissure (relentlessly horribly painful) which took about a month to heal. In the miserable interim, I stopped eating, supplementing, exercising, and sleeping with any normalcy. Apparently, this caused my immune system to tank, which then had me experiencing two opportunistic infections (in March '05): Oral Thrush, which seems to respond to Nystatin, although it never goes away completely, and a CMV infection in my digestive system, for which I took Valcyte for three weeks. The CMV infection is greatly improved, although, like the Thrush, it isn't completely gone.

During the last week of my Valcyte treatment, I had blood drawn to indicate the status of my HIV infection. I'm told the medication can adversely affect blood cell amounts, although my red and white counts maintained relative stability. However, the results of the HIV draw show a CD4 count at 16, with the percentage at 3, a CD8 count at 443, with a percentage at 74, and a viral load of 22,000.

Long story short (too late), I'm in the doctors office being told to start Combivir and Sustiva immediately.

Questions: Could I hold off on HIV medication, perhaps use conventional antibiotics, and monitor the progress of my labs in several weeks? Seriously, I'm not wanting to die anytime soon, but if I can increase my numbers, thus improving my health without pills, why shouldn't I?

But o.k., even if suggested that I start now, why this drug combination? Are there others? Are they better? Who would know? Should I be getting second opinions on a daily basis?

There doesn't seem to be a simple answer to clear up any of my confusion, but anything you can suggest would be greatly appreciated. Thank you.

- Robert, Las Vegas

Response from Dr. Wohl

The writing is on the wall, Robert. It is high time you started HIV therapy. Positive thoughts and antibiotics won't get you out of the CD4 red zone. You need kick ass HIV therapy to stop that virus from eating your T-cells with abandon.

Once you start, the immune system will start to become restored and with that protection from more opportunistic conditions. You have little time to waste and much to lose.

As far as what to start: Combivir + Sustiva is a fine regimen that has a long track record. I would be a bit concerned about the possibility of the AZT in Combivir and the Valcyte both being able to cause anemia. You could try it and if your hemoglobin level drops switch to something like Truvada (tenofovir + FTC) instead of Combivir. Many would start with Truvada to begin with.

Sustiva is also a good drug. Again, some may chose Kaletra instead but this adds more pills and is generally a twice a day meds. If Sustiva causes you difficulties, a switch to Viramune or Kaletra or Reyataz+Norvir are options.

The bottom line: it is way past time to start therapy and there are several treatment choices available that can be tailored to your individual situation.

Good luck

DW



Previous
Beginning treatment, Moving internationally, Changing health care providers.
Next
Should I Consider Treatment?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement